Florida, 2015

Flooding and Heavy Rain in Florida, July 24 to 29, 2015

July 24 to 29, 2015 · NWS TBW · 5 events in 3 counties and zones

An area of low pressure developed along a weak frontal boundary over the eastern Gulf of Mexico late in the week and stretched across the northern Florida Peninsula during the weekend. In combination with anomalously high atmospheric moisture and onshore flow, this low helped produce numerous showers and thunderstorms that caused very high rainfall rates and slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An area of low pressure developed along a weak frontal boundary over the eastern Gulf of Mexico late in the week and stretched across the northern Florida Peninsula during the weekend. In combination with anomalously high atmospheric moisture and onshore flow, this low helped produce numerous showers and thunderstorms that caused very high rainfall rates and slow moving storms. In some cases, areas received several rounds of heavy rainfall over the course of a few days. This resulted in some areas receiving as over 11 inches of rain between the 24th and 27th, with both areal flooding and river flooding reported. One fatality occurred with the residual flooding in Pinellas County on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 24, 8:49 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 24, 8:49 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
949 AM EDT FRI JUL 24 2015

.SHORT TERM (REST OF TODAY)...
SURFACE RIDGE AXIS NEAR THE KEYS...A WEAK TROUGH/OLD OUTFLOW
BOUNDARY ACROSS NORTH-CENTRAL FL...AND A FRONTAL TROUGH THROUGH
THE GULF COASTAL AND SOUTHEASTERN STATES WILL MAINTAIN A DEEP AND
VERY MOIST FLOW ACROSS THE AREA. CENTRAL AND NORTH FL RAOBS
SHOWED WEST WINDS TO AROUND 500MB AND PWAT VALUES OVER 2.0
INCHES. CURRENT FORECASTS LOOK GOOD WITH HIGH POPS AND A FLOOD
WATCH FOR PARTS OF THE AREA. HAVE MADE MINOR ADJUSTMENTS THIS
MORNING TO BETTER REFLECT THE ONGOING CONDITIONS.

.AVIATION...
TIL 25/12Z. INCREASING CLOUDS AND VCNTY SHRA/TSRA WITH OCNL HEAVY
RAINFALL AT TIMES. EXPECT TEMPO MVFR THROUGH OUT THE DAY...
ESPECIALLY IN THE NORTH. WESTERLY WINDS PREVAIL...AND GUSTY WITH
PASSING SHRA/TSRA.

&&

.MARINE...
WESTERLY WINDS PREVAIL TODAY AS SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS SLOWLY SPREAD SOUTH. SPEEDS STAY AT 15 KNOTS OR
LESS AT LEAST THROUGH TONIGHT...WITH THE MAIN CONCERN HIGH WINDS
AND SEAS NEAR THE SHOWERS AND STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  78  85  77 /  70  60  80  60
FMY  91  78  86  77 /  50  50  70  70
GIF  88  76  86  75 /  70  40  80  40
SRQ  88  79  85  78 /  60  60  70  60
BKV  88  76  86  74 /  80  60  80  40
SPG  87  78  85  78 /  70  60  80  60

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH SATURDAY EVENING FOR COASTAL CITRUS-
     COASTAL HERNANDO-COASTAL HILLSBOROUGH-COASTAL LEVY-
     COASTAL PASCO-INLAND CITRUS-INLAND HERNANDO-INLAND
     HILLSBOROUGH-INLAND LEVY-INLAND PASCO-PINELLAS.

GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE...09/RUDE
DATA SUPPORT...74/WYNN
DECISION SUPPORT...03/PAXTON
Hazardous weather outlook, Jul 24, 3:47 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
447 AM EDT FRI JUL 24 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-250900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
447 AM EDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH...LOCALLY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING STRIKES.

...FLOOD IMPACT...
A FLOOD WATCH IS IN EFFECT FOR LEVY...CITRUS...HERNANDO...PASCO...
PINELLAS...AND HILLSBOROUGH COUNTIES THROUGH SATURDAY.  LOCALLY
HEAVY RAINFALL IS EXPECTED WHICH MAY CAUSE AREAS OF FLOODING OF
STREETS...URBAN AREAS...AND POOR DRAINAGE AREAS. MOTORISTS SHOULD
EXERCISE CAUTION AND AVOID DRIVING THROUGH WATERS OF UNKNOWN
DEPTH. THE FLOOD THREAT WILL LIKELY EXTEND INTO EARLY NEXT WEEK
AND MAY EXPAND INTO OTHER COUNTIES OF WEST CENTRAL AND SOUTHWEST
FLORIDA.

...WATERSPOUT IMPACT...
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR WATERSPOUT
DEVELOPMENT. MARINERS SHOULD BE ON THE LOOKOUT FOR WATERSPOUTS
WITH THE BEST CHANCE THIS MORNING ALONG THE COAST OF WEST CENTRAL
FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH
MONDAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED SATURDAY THROUGH MONDAY. THE
HEAVY RAIN WILL LIKELY PRODUCE FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS.
RIVER FLOODING MAY ALSO DEVELOP DURING THE WEEKEND OR EARLY NEXT
WEEK IF HEAVY RAIN BECOMES CONCENTRATED IN A RIVER BASIN...WITH
THE BEST CHANCE OF THIS OCCURRING ON RIVERS IN THE COASTAL
COUNTIES.

...RIP CURRENT IMPACT...
INCREASING RISK OF RIP CURRENTS OVER THE WEEKEND AS HIGH SURF
MAY PRODUCE RIP CURRENTS AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 1 heavy rain. Local standard time, as filed.

Flood, Pasco

When
July 24, 12:05 PM EST to July 25, 7:00 PM EST
Where
Pasco County, 1.47 mi SSW of Aripeka Comps Site to 1.82 mi SSE of Anclote Gulf Parks Comp Site
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
28.410, -82.680

Pasco County Emergency Management and numerous broadcast media outlets reported widespread flooding across western Pasco County due to a couple of days of very heavy rainfall, with at least one site reporting over 11 inches of rain.

In Hudson on the 24th, street flooding was reported to have caused several stranded cars, with water almost up to the hood of one car.

In New Port Richey, Jarvis Street had to be closed on the 24th due to the heavy rain, and water was over the height of car tires near the intersection of US 19 and State Road 54.

More rain fell on the already saturated ground on the 25th, making conditions worse. More street flooding, closed roads, and stranded cars were reported in New Port Richey, Port Richey, Trinity, and Hudson.

Flood, Lee

When
July 25, 8:00 AM EST to July 26, 8:00 PM EST
Where
Lee County, 1.4 mi S of Bonita Beach to 10.46 mi SW of Punta Rassa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
26.330, -81.846

Radar estimates of as much 10 inches of rain fell over southwest Lee County on the 25th, with 2-3 additional inches on the 26th, causing nuisance flooding. Cars were reported to be stranded in the water in Fort Myers Beach on the 25th. On the 26th, the San Carlos Park area near Estero had reports of neighborhood flooding, and water was reported above the seawalls along Hancock Creek.

Flood, Pinellas

When
July 25, 9:00 AM EST to 3:00 PM EST
Where
Pinellas County, 1.04 mi W of Anclote to 6.68 mi WNW of Dunedin
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
28.172, -82.797

Pinellas County received heavy rain on the 24th and 25th, with a few sites in the northern parts of the county reporting nearly 9 inches of rain over the course of a few days.

Water was reported on the roadways up to the bumpers of cars along portions of McMullen Booth Road.

Flood, Pasco

When
July 26, 10:15 PM EST to July 28, 9:30 AM EST
Where
Pasco County, 1.38 mi N of New Port Rw Pasco Ar to 1.83 mi SSW of Moon Lake Estates
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
28.200, -82.630

Heavy rain fell over the Anclote River basin on the 25th and 26th, causing the river to rise into moderate flood stage (22 feet) during the evening of the 25th, cresting at a level of 23.62 feet early on the morning of the 27th, then finally falling back into minor flood stage on the 28th. The Pasco County Office of Emergency Management reported that 321 homes were evacuated near Elfers along the Anclote River, and multiple swift water rescues were conducted by Pasco County Fire Rescue.

Heavy Rain, Pinellas

When
July 29, 12:00 PM EST
Where
Pinellas County, 1.46 mi S of Pinellas Park
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
27.839, -82.702

Pinellas County Emergency Management relayed a report from the Medical Examiner of a 58 year old homeless man who was found face down submerged in a drainage area that was filled with storm water on July 29th. The man was resuscitated and taken to a hospital where he eventually expired on August 4th. The Medical Examiner ruled that the cause of death was complications of drowning, with contributing conditions of arteriosclerotic cardiovascular disease and chronic ethanolism.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Pinellas2015-07-2958MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583064, 584507, 583072, 584514, 590306.